Clinical Rheumatology

, Volume 26, Issue 11, pp 1969–1971

Development of sarcoidosis in etanercept-treated rheumatoid arthritis patients

Authors

  • Kilian Verschueren
    • Department of Rheumatology, University Hospitals LeuvenKatholieke Universiteit Leuven
  • Els Van Essche
    • Rheumatology Mol
  • Patrick Verschueren
    • Department of Rheumatology, University Hospitals LeuvenKatholieke Universiteit Leuven
  • Veerle Taelman
    • Department of Rheumatology, University Hospitals LeuvenKatholieke Universiteit Leuven
    • Department of Rheumatology, University Hospitals LeuvenKatholieke Universiteit Leuven
    • Universitair Ziekenhuis Leuven
Case Report

DOI: 10.1007/s10067-007-0594-1

Cite this article as:
Verschueren, K., Van Essche, E., Verschueren, P. et al. Clin Rheumatol (2007) 26: 1969. doi:10.1007/s10067-007-0594-1

Abstract

We report two rheumatoid arthritis patients developing sarcoidosis possibly induced by etanercept. Both women, aged 46 and 53, had erosive, rheumatoid-factor-positive rheumatoid arthritis (RA) for 7 and 6 years, respectively. The eldest had received infliximab for over a year with good response, which was stopped because of a perfusion reaction. She developed a cough and dyspnea after 6 months of etanercept treatment. The other developed erythema nodosum and a plaque lesion on the right arm after 1 year of etanercept. Imaging showed, in both cases, mediastinal adenopathies. Biopsies were compatible with sarcoidosis. Etanercept withdrawal led to a complete remission. Recently, there have been reports of noninfectious granulomatous syndromes in patients receiving etanercept for a variety of diseases. In our cases, the temporal association with etanercept therapy and the complete remission after suspension of etanercept suggest a triggering role of this agent. Possible mechanisms of action and supporting evidence are discussed.

Keywords

EtanerceptGranulomaInfliximabRheumatoid arthritisSarcoidosis

Copyright information

© Clinical Rheumatology 2007